Hail, Clark
- When
- June 22, 7:08 PM CST
- Where
- Clark County, 4.22 mi WNW of Anson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -91.840
A few severe thunderstorms developed across eastern Iowa and far northeast Missouri on Tuesday, June 22, leading to several reports of severe hail and some wind damage. This was a day in which the instability was greater in in central Iowa, but the high shear throughout eastern Iowa allowed for these storms to become organized and thrive in an environment with just enough of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A few severe thunderstorms developed across eastern Iowa and far northeast Missouri on Tuesday, June 22, leading to several reports of severe hail and some wind damage. This was a day in which the instability was greater in in central Iowa, but the high shear throughout eastern Iowa allowed for these storms to become organized and thrive in an environment with just enough of instability. Storms entered eastern Iowa around 3:00 PM CDT, producing up to golf ball sized hail. A couple of these storms were long-lived, traveling through a few counties before dying. Some damaging wind gusts were also noted in Buchanan County, where large tree limbs were snapped and a power pole was blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 5:35 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 635 PM CDT Tue Jun 22 2021 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Tue Jun 22 2021 Canadian high pressure that brought our record cold early this morning was pushing off to the east. The return flow and strengthening warm air advection was already triggering a few thunderstorms in western IA this afternoon. Some showers were also noted in central IA. This activity will be sliding southeast with the strong mid/upper level northwest winds. A warm front was draped across southern SD to western IA with temperatures well into the 80s south of the front, and in the 70s to the north and east. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 300 PM CDT Tue Jun 22 2021 Key messages: 1) Increasing showers and thunderstorms especially this evening and overnight. Marginal risk for severe storms. 2) Warmer and more humid on Wednesday. Tonight: Strong forcing arrives this evening and overnight as the dvn cwa gets on the nose of a strengthening LLJ to 40 knots. This creates low level convergence/lift and with decent warm air advection and increasing moisture, showers and scattered thunderstorms should increase. Pops increase to likely as the evening progresses and into the overnight hours. Initially the airmass will be rather dry but forecast soundings indicate rapid rise of moisture with PWAT's increasing to 1.5 inches after midnight. Locally heavy rainfall is possible. Severe threat: Forecast soundings indicate these storms will be elevated northeast of the warm front with moderate to strong deep layer shear and freezing levels above 10k ft. This suggests the main risk will be large hail but can't rule out some gusty winds reaching the surface. Definitely warmer tonight with the increasing moisture/clouds with lows in the lower 60s. Wednesday: Warmer and more humid with any lingering showers or storms pushing east of the cwa in the morning, as the warm front lifts to our north and east. With the passage of the front, south winds will be gusting to around 30 mph in the afternoon. Dewpoints will be pushing into the 60s with high temperatures in the lower to mid 80s. .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 300 PM CDT Tue Jun 22 2021 Key messages: 1. Slight Risk for severe storms along and west of the MS River Thursday and Thursday night. 2. Potentially very wet period early Thursday into Saturday. 3. Despite drought conditions, rising river levels and potential flooding issues could develop. Thursday, a cold front will be approaching the area from the northwest. Thursday night, a surface low in the plains is forecast to lift northeast along the boundary into Iowa bringing a warm front into southeast IA and west central IL. Plenty of moisture, near record for this time of year, will be advecting into the region on southwest flow ahead of the cold front. This is indicated by several periods of PWATs of 1.5 to 2+ inches over the local area. The WPC is indicating widespread 1.5 to 3 inches of rain for the CWA Thursday into Friday, with the higher amounts in central and southeast Iowa. There is also a Slight Risk for excessive rainfall for much of the CWA at this time. Any storm that develops could be a prolific rain producer and some areas may see multiple storms; lending to the possibility of locally higher totals over 3 inches and flash flooding. In addition, the SPC has a Slight Risk for areas along and west of the Mississippi River with a Marginal Risk east. There is still some uncertainty with how morning convection may affect the risk later in the day. At this time, the main threats will be large hail and damaging winds. Details will be fine tuned in future updates. River interests; such as campers and boaters; will also want to monitor future forecast updates and plan accordingly as river levels rise and potential flooding develops late this week and into the weekend. On the bright side, current river levels are running low and therefore can take some rainfall. Saturday night into Monday, a decrease in the activity is expected as high pressure builds in as the low moves into the Great Lakes and the cold front moves into central or southern Illinois. Parts of the NW CWA may see dry conditions late Saturday night into Monday, while slight or lower chance pops remain for the areas along and east of the MS River. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) ISSUED AT 635 PM CDT Tue Jun 22 2021 Showers and storms will be scattered about this evening though will have potential to become more widespread in coverage later this evening into the overnight with a strengthening nocturnal low level jet. MVFR to IFR conditions (mainly due to lower visibility) are possible in the strongest storms, along with gusty winds and hail. Outside of the storms, VFR conditions are anticipated. The precipitation should begin to wane late tonight into early Wednesday morning with a decreasing low level jet. Winds by late morning and afternoon on Wednesday will gust to 20-30 kts from the SSW. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...14 AVIATION...McClure
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 121 PM CDT Tue Jun 22 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 121 PM CDT Tue Jun 22 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a Marginal risk for severe thunderstorms this evening and overnight, across much of the outlook area. The main risk will be large hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Wednesday night: There is a Marginal risk for severe storms in portions of southeast Iowa and northeast Missouri. The main threats will be damaging winds and large hail. Thursday: There is a Slight risk for severe thunderstorms mainly along and west of the Mississippi River. The main threats are damaging winds and large hail, but there is also a threat for very heavy rainfall and possible flash flooding. Friday through Monday: Several rounds of showers and thunderstorms are expected. However, it is too soon to determine the risk for severe storms or rain amounts. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening and overnight. Haase
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL DOUDS/LEANDO 40.83N 92.08W
06/22/2021 M1.00 INCH VAN BUREN IA EMERGENCY MNGR
ALSO HIGH WINDS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 NE LEBANON 40.77N 92.04W
06/22/2021 M1.00 INCH VAN BUREN IA TRAINED SPOTTER
OCCURRING RIGHT NOW. 36 MPH WIND GUST.
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
746 PM CDT Tue Jun 22 2021
ILC071-IAC057-087-111-177-230115-
Henderson-Henry-Des Moines-Van Buren-Lee-
746 PM CDT Tue Jun 22 2021
...GUSTY WINDS WILL AFFECT WEST CENTRAL HENDERSON...SOUTHERN
HENRY...WESTERN DES MOINES...EASTERN VAN BUREN AND NORTHERN LEE
COUNTIES UNTIL 815 PM CDT...
At 744 PM CDT, radar indicated showers and thunderstorms were
located along a line extending from near Stockport to near
Mediapolis. Movement was southeast at 35 mph.
Winds in excess of 40 mph are possible with these showers and
thunderstorms.
Locations impacted include...
Burlington, Mount Pleasant, West Burlington, New London, Mediapolis,
West Point, Danville, Donnellson, Bonaparte, Salem, Middletown,
Stockport, Hillsboro, Franklin, St. Paul, Gulf Port, Pilot Grove,
Iowa Army Ammunition Plant, Lowell and Denmark.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4088 9189 4090 9180 4090 9172 4092 9172
4105 9119 4075 9104 4061 9177 4061 9182
TIME...MOT...LOC 0044Z 320DEG 33KT 4080 9182 4094 9118
McClurePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 N BROOKVILLE 41.07N 92.09W
06/22/2021 E0.88 INCH JEFFERSON IA TRAINED SPOTTER
ALSO ESTIMATED 40-50 MPH WINDS. LASTED 5
MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL LIBERTYVILLE 40.96N 92.05W
06/22/2021 M0.75 INCH JEFFERSON IA TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT TUE JUN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL LIBERTYVILLE 40.95N 92.04W
06/22/2021 E1.00 INCH JEFFERSON IA TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL; LASTED FOR 10 TO
15 MINUTES.
&&The Quad Cities radar (KDVN), 153 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957433, 957434.